Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Effexor and weight loss

I gained considerable weight on effexor. I am just getting off. Anyone have experience with the weight coming off after?
15 Responses
Avatar universal
I also have gained weight since I starting taking Effexor about 1 year ago. I would say about 20 pounds. I asked my pharmacist if Effexor would cause weight gain and he said no, so I was not attributing it to the drug, but I have read postings from a number of people claiming to have gained weight on it, so now I'm wondering.....

Since you are coming off the drug, can you tell me how you're doing it, and what kind of side effects you have experienced?  Some people have said it is really terrible. Has this been your experience?

Jazz1159
Avatar universal
I have been on it about 6 months and gained about 10-15 pounds. I have finally attributed it to the drug as I go to the gym everday, eat a healthy balanced diet most day. I was increased to 300 mg and after that I just seemed to balloon. I just started weaning this week. My doc cut me in hald right away. From 300 to 150 for 5 days, then 150 to 75 for 5 days, etc. I'm only on my first week of weaning and no symptoms except really red itchy skin - lotsa fluid retention is supposively contributing to this.

I will let you know how it goes as the weeks progress. But I know i am going to start taking fish oil, >CLA and moga vitamins. As well in the last week and after being off i will do a detox cleanse diet to hepoefull rid my body of the drug faster.
Avatar universal
I have been off effexor for about a week and a half and have already lost about 10-15 pounds.  i'm back down to what i was when i graduated high school and started taking the meds.
Avatar universal
Thanks Heather that gives me hope. Did the weight not come off till you were off completely? Or did is begin to come off as you took lower doses. Did you do anything extra or did your body just seem to return to normal?
Avatar universal
No it didn't come off until I was completely off, I weened myself off faster than my initial plan.  I wasn't even on a therapeutic dose, just enough to stop the withdrawals (12.5mg).  As soon as I stopped, in a matter of about 6 days, people were asking if I had lost weight.  I also for some reason started craving yogart, so I started eating 2-3 breyers fruit on the bottom yogarts instead of snacks.  They have omega-3 in them and help your brain get off the meds! (actually I think it helps more to keep your brain from having withdrawals, but still I like them)
Avatar universal
I meant I started eating 2-3 a day.  Not 2-3 at one time, lol
Avatar universal
Thank you for saying you were on 300 mg of effexor. I could never find anyone on that much amount. My dr had me on 450 mg.for over 8 months. I had been on 375 mg for at least 2 years. I had gained about 40 lbs of weight but he claimed it from the way I ate. I argued with him I didn't think so. He just now dropped me down 150 mg at one time. I am experiencing alot of difficulty in sleeping and very uptight or angry. Have you experienced any of this? What about thinking someone was in the room with you? Have you found your depression getting severely worse very quickly where you might've thought of suicide?
251861 tn?1195543361
Hi photographer1998:

This is my first post ever, so I hope I won't make a faux pas.  I was on 450 mg of Effexor for about 2 years, then on 600 mg for about 4 weeks.  Then I decided to cut back.  Being very impatient, I cut back from 600 to 300 mg overnight, waited for one week and then cut pack to 225.  After the latter cut, I became very emotional (tearful, angry, suicidal ideation).  Eventually, after about 3 months, I completely came off of effexor.  But due to one of the withdrawal symptoms, widespread muscle and joint pain, I put myself back on 75 mg of Effexor, which is subtherapeutic for depression.  Making a long story short, based on my studies, venlafaxine (Effexor) is one difficult antidepressant to come off of.  This is what I would suggest, if I may:

1.  Take it slow.  Don't do what I did.  The nasty physical and emotional withdrawal effects are not worth it, and may be dangerous.  Who knows, I may have even damaged myself doing it that fast.

2.  Ask your physician whether you would need to titrate up on another antidepressant as you ramp down on venlafaxine.  The last 75-150 mg of venlafaxine is supposedly the most difficult in terms of withdrawal.

3. Mixed State: Being angry, tearful, general emotional lability and suicidal ideation were issue for me also.  I accidentally discovered aripiprazole (Abilify) which is an atypical antipsychotic, but at very low dozes (5-10 mg) is used as a mood-stabilzer in mood disorders.  It is a partial dopamine and serotonin agonist and appears to regulate the dopamine-serotonin balance.  It has been a heaven-sent for me.  Not being irritated, angry or tearful all the time is very liberating.

So again, take it slow, may need to balance towards the end with with another antidepressant and ask your physician to put you on 5 mg - 10 mg  of Abilify (aripiprazole) until the anger issue is resolved.  I was able to stop aripiprazole, without any withdrawal effects, when my mood became more stable.

Good luck to you.
Avatar universal
Hello,
I'm so happy i found this site because i seriously feel like a freak and i my life is spiraling out of control.  Some background on me.  I went on effexor when my gyno thought it would help my anxiety.  I have never been formally diagnosed with depression or anxiety and i feel i have always had normal anxiety.  I loved the way effexor seemed to chill me out and take the edge off.  Gained 25lbs on it and decided i never really needed this drug in the first place so decided to wean.  Well at first i went slowly then i just quit cold turkey.  My last pill was a month ago.  Since then, i have been so anxious and mean and irriitable and out of control.  I have never ever been this person in my life and i'm scared.  Hell no i'm not going back on anything because this withdrawal is enough for me to stay away.  What can i do?  i need help.  I feel like my family, boyfriend, friends and work are at the end of the line with me.  Its effecting every part of my life but i just can't go back on this stuff.  I can't believe they have this product on the market.  I was a normal healthy 29 year old with mild anxiety and now i'm a 31 year old mess.  Please help me.  
Avatar universal
Hi There,

I also went on effexor to help with anxiety. I was not diagnosed with depression but more of a depressive episode, whereby life events had contributed significantly to my mood and emotion. I look back now and realize that I too did not need it and could have easily dealt with the emotions. However, I am now just coming off. I was on it for about 6 months, at 300mg. Once I was put from 225 to 300 I gained considerable weight as well. I am still weaning slowly and am at 75 mg. I have had no side effects so far (except weight loss and minor headache) and am scared to be totally off of it. I am choosing a natural route. I attended a workshop and now purchased a book. It's called feeling good: the handbook. I highly suggest it to help change the way you are acting. I know where you are coming from though, prior to the pills everyone in my life was at the end of their ropes as well. Today, they tell me how pleasant I am. And, its not so much the meds as my change in outlook on life. They have told me how different and happier I am then I was when on the 300mg.

Let me know how your doing. I also found hot yoga and exercise to help with the anxiety too.
246850 tn?1246163948
The reason for weight gain while taking Effexor had to do with the increas in appetite...its not the drug itself.
1 Comments
That is not true at all, it has nothing to do with that. it is the drug!
Avatar universal
That is not true, maybe in your case. But I continued with my same old routine. Gym 6 days a week and healthy diet most of the time.  Always worked, bought and ate the same food.

I believe my metabolism was slowed down. Maybe for those who never had a high metabolism before it did not affect but I always did. Plus lots of the weight gain seemed to be water. After i dropped from 300-150, within 2 days I betcha i lost 8 pounds in water alone.

So, as they say it affects everyone differently. No way can you matter of factly say that it's cause we all ate more.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.